Illinois, 2023Flash Flood and Damaging Winds in Illinois, July 14 to 15, 2023
July 14 to 15, 2023 · NWS LSX · 4 events in 2 counties and zones
Isolated storms developed in an area where dewpoints in the low to mid 70s pooled. There was some weak surface convergence, ML CAPEs over 2000 J/kg, and steep low-level lapse rates, so there were some localized damaging microbursts with the severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms developed in an area where dewpoints in the low to mid 70s pooled. There was some weak surface convergence, ML CAPEs over 2000 J/kg, and steep low-level lapse rates, so there were some localized damaging microbursts with the severe storms. An area of storms over northern St. Clair County in Illinois produced up to 5 inches of rain in about a two hour period with some reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 5:38 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 14, 5:38 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 PM CDT Fri Jul 14 2023
.SHORT TERM... (Through Late Saturday Night)
Issued at 313 PM CDT Fri Jul 14 2023
1.) Isolated thunderstorms are possible this afternoon and could
become briefly strong to severe with localized damaging winds and
marginally severe hail.
2.) The main attention this evening is an MCS across KS expected to
reach central MO around 6 pm. More concentrated damaging winds will
be possible as this MCS arrives, but it may weaken and eventually
dissipate as it reaches the Mississippi River.
Isolated showers and thunderstorms have developed within an arcing
band of pooled low to mid-70s F dewpoints from weak surface
convergence extending from central/northeastern MO through
southwestern IL, supporting MLCAPE over 2000 J/kg. This corridor may
be a remnant of earlier morning thunderstorms across southwestern
and southern MO. Deep-layer wind shear of only 15 to 25 kt, should
preclude sustained thunderstorms and cause them to "pulse." However,
steep low-level lapse rates and the aforementioned instability will
support a few severe thunderstorms with localized damaging
microburst winds. Marginally severe hail, perhaps a few slightly
larger hailstone, cannot be ruled out with the large amount of CAPE
between -30 to -10 C.
Upstream, a severe MCS is ongoing across northern KS. Although the
southern portion of the MCS may tend to propagate southeastward
along an instability/theta-e gradient at the cold pool's western
edge, downwind Corfidi vectors suggest the bowing segment in the
northern portion should continue eastward along the aforementioned
band of high MLCAPE, supporting some longevity as it becomes
organized and possible results in swaths of wind damage. Additional
thunderstorms could develop ahead of this MCS within the band of
higher MLCAPE and minimal capping as mid-level heights fall ahead of
the MCS.
Current timing takes this MCS into central MO around 23z, but as it
begins to reach the CWA it may be outrunning the stronger deep-layer
wind shear and could become less organized and increasingly outflow
dominant. With that being said, high instability may be enough to
maintain intensity beyond that point along with the environmental
favorability for strong downdrafts. Most CAMs indicate that
substantial weakening and even some dissipation of the MCS will
occur by the time the MCS nears the Mississippi River, but this
situation will be worth close monitoring. Even after dissipation of
the MCS, isolated to scattered showers and thunderstorms will remain
possible overnight in pockets of unused instability.
Scattered showers and thunderstorms will remain possible Saturday
morning until the cold front finally clears the CWA. Behind the
front, low-level northwesterly flow will advect a slightly drier and
cooler airmass into the region along with scattering stratocumulus.
As a result, high temps expected warm into the mid-80s to low-90s F.
Although there will be a lack of discernible large-scale forcing
mechanism beyond the morning, low-level moisture may lag far enough
behind the front and combine with strong insolation to produce a
isolated afternoon and evening showers and thunderstorms, but most
locations should be dry.
Pfahler
.LONG TERM... (Sunday through Next Friday)
Issued at 313 PM CDT Fri Jul 14 2023
An upper-level closed low over Manitoba/Ontario, wobbling about
those areas since today, is progged to only slowly progress eastward
through Sunday into Monday, keeping upper/mid-level broadly cyclonic
flow in place over the Mid-Mississippi River Valley through Sunday
into Monday. Global model guidance indicate a mid-level shortwave
trough navigating this flow through the region between late Sunday
and early Monday but disagree on its timing and amplitude. This
disagreement decreases confidence in the timing and coverage of
resulting thunderstorms, likely initiating north and/or northwest of
the CWA around or shortly after peak heating and instability during
afternoon and evening and propagating southeastward into the CWA
with time, perhaps as an MCS. With low-level flow becoming westerly
on Sunday ahead of the cold front and facilitating WAA, warmer and
above average high temps are anticipated.
Beyond Monday through Wednesday, global model guidance are
consistent in the aforementioned upper-level closed low continuing
eastward and allowing an upper-level ridge, initially across the
Intermountain West, to branch eastward into the Great Plains and
Mississippi River Valley. However, there is still a spread among
guidance in how much this ridge amplifies into the Mid-Mississippi
River Valley, impacting how warm temps peak during mid-week.
Threshold probabilities derived from ensemble model guidance of 850-
hPa temps in excess of 23 C (a reasonable proxy for high temps in
the upper 90s to just over 100 F, assuming strong BL mixing and
insolation) are highest (over 70 percent) Wednesday near and
south of I-70 in MO. A parade of mid-level shortwave
troughs/perturbations are also advertised to traverse west-
northwesterly flow along the ridge's northeast flank, possibly
exciting waves of thunderstorms across the Central Plains and Mid-
Mississippi River Valley or Midwest along a wavering front in a
"Ring of Fire"-type pattern. The potential waves of precip and
cloud cover along with waving front cast uncertainty in temps and
the timing and track of thunderstorms are impossible details to
decipher at this juncture.
Pfahler
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 626 PM CDT Fri Jul 14 2023
Showers and thunderstorms are the focus over the next 6-12 hours.
The best chances in the next few hours are in central Missouri at
KJEF/KCOU. Gusty westerly winds will occur ahead of the broken
line of storms, likely around 35 knots. Small hail is also
possible along with brief reductions in visibility. The threat
for showers and thunderstorms should diminish from west to east
overnight tonight behind a cold front. This front should swing
winds to the northwest after its passage. MVFR stratus with
ceilings likely around 1500 feet AGL are expected behind the front
in eastern Missouri and south-central Illinois. This area of
stratus should lift through the morning and then scatter out by
early afternoon.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 14, 2:16 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
316 PM CDT Fri Jul 14 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
316 PM CDT Fri Jul 14 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely this evening into tonight across portions
of the area. Some thunderstorms could be strong to severe with
damaging winds and large hail, especially across central Missouri.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance of thunderstorms Saturday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Pfahler
In the hours before
Local storm report, Jul 14, 2:40 PM CST, 4 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 3 NNE Walnut Hill 38.52N 89.02W
07/14/2023 E0.25 inch Marion IL Mesonet
mPING report.
&&
JPGLocal storm report, Jul 14, 2:42 PM CST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM Hail 2 E Saint Louis 38.63N 90.21W
07/14/2023 E1.00 inch St. Louis City MO Public
Report from mPING: Quarter (1.00 in.).
&&
JPGThunderstorm Wind, Madison
- When
- July 14, 6:40 PM CST to 6:45 PM CST
- Where
- Madison County, 0.58 mi WSW of Granite City to 0.4 mi SSE of Granite City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.715, -90.139
Thunderstorm winds blew down several trees in the Wilson Park area. Also, a power pole was snapped off in this area.
Thunderstorm Wind, St. Clair
- When
- July 14, 8:06 PM CST
- Where
- St. Clair County, 1.3 mi NNE of Shiloh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.567, -89.889
Thunderstorm winds snapped off a large tree limb.
Flash Flood, St. Clair
- When
- July 14, 9:30 PM CST to July 15, 12:00 AM CST
- Where
- St. Clair County, 2 mi NNE of Oak Hills to 3.92 mi W of Fairview
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.656, -89.954
Up to 5 inches of rain fell in about a two hour period causing flash flooding. Numerous secondary roads were flooded with at least 6 inches of flowing water.
Thunderstorm Wind, Madison
- When
- July 14, 10:16 PM CST
- Where
- Madison County, Worden to 1.06 mi E of Worden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.930, -89.850
Thunderstorm winds blew down several trees around town. One tree fell onto a house causing major damage. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128504, 1128507, 1128523, 1128525.